New Mexico, 2008

Flash Flood in New Mexico, June 29, 2008

June 29, 2008 · NWS ABQ · 1 event in 1 county or zone

Slow moving thunderstorms along the west slopes of the Sangre De Cristo Mountains produced heavy rain which caused flash flooding near Chimayo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Slow moving thunderstorms along the west slopes of the Sangre De Cristo Mountains produced heavy rain which caused flash flooding near Chimayo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 2:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 2:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT SUN JUN 29 2008

CORRECTED TYPOS PARAGRAPH

.DISCUSSION...
THE MESO LOW THAT WAS EXPECTED TO DRIFT TOWARD THE SOUTH...WEST OR
SOUTHWEST AND INTO NORTHERN MEXICO BY MONDAY APPEARS TO HAVE
STALLED TODAY. LATEST WATER VAPOR LOOP INDICATES IT MAY EVEN BE
TRYING TO MEANDER BACK TOWARD THE NORTHEAST. THIS INDICATES THE
MODELS MAY NOT HAVE SUCH A GOOD HANDLE ON THE FEATURE...AND WE
WILL CONTINUE TO KEEP POPS ACROSS SOUTHERN AREAS SLIGHTLY HIGHER
THAN GUIDANCE THROUGH AT LEAST MONDAY TO ACCOUNT FOR ITS
CHALLENGING PREDICTABILITY.

OTHERWISE...MODELS INDICATE THAT THE 500 MB HIGH PRESSURE CENTER
SHOULD VARY BETWEEN AZ AND UT THROUGH THE WORK WEEK...AND IT MAY
EVEN TRY TO DRIFT OVER CO BY NEXT WEEKEND. WITH THE UPPER HIGH TO
OUR WEST AND A LEE SURFACE TROUGH ON THE PLAINS...THE FIRST HALF
OF THE NEW WORK WEEK CALLS FOR GRADUALLY WARMING TEMPERATURES AND
DAILY ROUNDS OF SCATTERED TO ISOLATED CONVECTION BEGINNING OVER
THE MOUNTAINS AND DRIFTING SOUTH...SOUTHEAST AND POSSIBLY
SOUTHWESTWARD OVER LOWER ELEVATIONS DURING THE LATE AFTERNOON AND
EVENING. WEAK SHORTWAVES ARE LIKELY TO EMBED THEMSELVES WITHIN THE
RIDGE...AND ROTATE SOUTHWARD OVER NM IN THIS SCENARIO...AND THESE
WILL BE FOCUSES FOR CONVECTION. GFS AND NAM SUGGEST ONE SUCH
SHORTWAVE COULD MOVE SOUTHWARD THROUGH THE SANGRES MONDAY NIGHT AND
PERHAPS ONTO THE ADJACENT HIGH PLAINS TUESDAY.

THE GFS ALSO INDICATES A BACK DOOR COLD FRONT MAY DRIVE THROUGH
THE STATE FROM THE NE DURING THE LATTER HALF OF THE WORK WEEK WITH
COOLER TEMPERATURES...INCREASED PROBABILITY FOR
THUNDERSTORMS...PERHAPS SOME SEVERE WEATHER...AND POTENTIALLY STRONG
EAST WINDS IN THE RIO GRANDE VALLEY THURSDAY AFTERNOON AND NIGHT.

44

&&

.AVIATION...
OCCASIONAL MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH
SPOTTY SHOWERS AND TSTMS...MAINLY WEST OF A RATON...SANTA ROSA TO
ELKINS LINE THIS EVENING. WIND GUSTS TO 40 KTS AND SMALL HAIL WILL
BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. AFTER ABOUT 08Z
PATCHES OF IFR CONDITIONS...LOW CLOUDS AND FOG...WILL BE POSSIBLE
ACROSS PORTIONS OF THE SE AND POSSIBLY E CENTRAL PLAINS AS WELL AS
THE E SLOPES OF THE MANZANO AND SACRAMENTO MTNS. CEILINGS MAY ALSO
OCCASIONALLY OBSCURE MTN TOPS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...

DEWPOINTS IN THE 50S TO NEAR 60 EAST AND MOSTLY 40S WEST DUE TO
OVERNIGHT AND MORNING WESTWARD MOISTURE SURGE WILL ENSURE WET
SHOWERS AND STORMS CENTRAL AND E AND MORE WET THAN DRY DIVIDE
WESTWARD. BUT NOW EXPECTED TO BE ONLY ISOLATED TO WIDELY SCATTERED
IN COVERAGE IN MOST AREAS. VERY GOOD TO EXCELLENT RH RECOVERIES
OVERNIGHT TONIGHT SLOWLY RANGING DOWNWARD TO FAIR TO GOOD BY
MIDWEEK. ANY THUNDERSTORM WILL BE CAPABLE OF GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN. THERE IS SOME POTENTIAL FOR SOME
ADDITIONAL MOISTURE RECHARGE FROM W TO E BETWEEN WED NIGHT AND FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  92  60  95 /  20  10  20  10
GALLUP..........................  55  86  53  89 /  30  20  20  20
GRANTS..........................  56  83  53  86 /  30  20  20  20
GLENWOOD........................  61  89  60  90 /  30  20  20  20
CHAMA...........................  47  76  47  81 /  30  30  30  30
LOS ALAMOS......................  53  81  53  86 /  20  20  30  20
RED RIVER.......................  41  72  42  76 /  20  30  30  30
TAOS............................  50  81  51  86 /  20  20  30  20
SANTA FE........................  53  82  54  87 /  20  20  30  20
SANTA FE AIRPORT................  55  84  56  88 /  20  20  30  20
ESPANOLA........................  55  84  56  90 /  20  20  30  20
ALBUQUERQUE HEIGHTS.............  64  87  65  90 /  20  10  20  20
ALBUQUERQUE VALLEY..............  61  87  60  92 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  60  85  60  87 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  62  87  62  92 /  20  10  20  20
SOCORRO.........................  61  86  62  92 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  53  82  50  82 /  20  30  20  20
MORIARTY/ESTANCIA...............  56  87  54  86 /  20  30  20  20
CARRIZOZO.......................  59  82  62  87 /  20  20  20  20
RUIDOSO.........................  56  75  55  80 /  20  30  20  20
RATON...........................  51  84  52  88 /  10  20  20  20
LAS VEGAS.......................  51  81  53  85 /  10  30  20  20
ROY.............................  57  83  58  84 /  10  10  10  10
CLAYTON.........................  59  87  61  92 /   5   5  10  10
SANTA ROSA......................  60  86  60  91 /  10  10  10  10
TUCUMCARI.......................  62  90  66  95 /  10   5   5  10
FORT SUMNER.....................  63  87  65  92 /  10  10  10  10
CLOVIS..........................  61  87  64  94 /  10  10   5   5
PORTALES........................  62  86  66  92 /  10  10   5   5
ROSWELL.........................  64  87  68  95 /  20  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/43
Hazardous weather outlook, Jun 29, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 29 2008

NMZ001>021-026-301200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING...PARTICULARLY ACROSS CENTRAL AND WESTERN
SECTIONS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. IN
ADDITION...SLOW MOVING STORMS COULD PRODUCE HEAVY RAIN WHICH MAY
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON AND EVENING...PARTICULARLY ACROSS CENTRAL AND
WESTERN SECTIONS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL AND DAMAGING WINDS...AS WELL AS FLOODING.

In the hours before

Special weather statement, Jun 29, 2:09 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN JUN 29 2008

NMZ004-292145-
SANGRE DE CRISTO MOUNTAINS-
309 PM MDT SUN JUN 29 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST TAOS COUNTY...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PENASCO. MOVEMENT WAS
NORTHWEST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANONCITO...CHAMISAL...
LLANO...LLANO LARGO...OJO SARCO AND PICURIS PUEBLO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 29, 2:24 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 PM MDT SUN JUN 29 2008

NMZ004-292145-
SANGRE DE CRISTO MOUNTAINS-
324 PM MDT SUN JUN 29 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST TAOS COUNTY...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PENASCO. THIS STORM WAS
NEARLY STATIONARY OR DRIFTING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMISAL...LLANO...LLANO
LARGO...OJO SARCO AND PICURIS PUEBLO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 29, 4:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT SUN JUN 29 2008

NMZ004-300030-
SANGRE DE CRISTO MOUNTAINS-
555 PM MDT SUN JUN 29 2008

...STRONG THUNDERSTORM MOVING OVER TAOS COUNTY...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR AMALIA. MOVEMENT WAS
SOUTHWEST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CERRO...QUESTA...LAMA
AND SUNSHINE VALLEY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

19
Special weather statement, Jun 29, 4:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SUN JUN 29 2008

NMZ009-300030-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
558 PM MDT SUN JUN 29 2008

...STRONG THUNDERSTORM MOVING OVER THE ALBUQUERQUE METRO AREA...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SOUTH CENTRAL ALBUQUERQUE.
MOVEMENT WAS SOUTHWEST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PAJARITO AND THE SOUTH
VALLEY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Albuquerque radar (KABX), 126 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
June 29, 5:00 PM MST
Where
Santa Fe County, 1.78 mi NE of Sanctuario to 1.31 mi N of Sanctuario
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.000, -105.910

An arroyo overflowed in Chimayo, sending floodwaters into one residence.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99055.